Massive Overdose of Calcium Channel Antagonist and Successful Management: A Case Report and Review of ManagementChirag Rana1*, Mukund Das1, Dave Traficante2 and John Kashani2
- *Corresponding Author:
- Chirag Rana
Department of Internal Medicine
St. Joseph’s Regional Medical Center
703 Main Street, Paterson, NJ 07503, USA
E-mail: [email protected]
Received date: August 09, 2016; Accepted date: September 21, 2016; Published date: September 26, 2016
Citation: Rana C, Das M, Traficante D, Kashani J (2016) Massive Overdose of Calcium Channel Antagonist and Successful Management: A Case Report and Review of Management. J Clin Toxicol 6:319. doi:10.4172/2161-0495.1000319
Copyright: © 2016 Rana C, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Calcium channel blockers (CCBs) toxicity is one of the most lethal drug overdoses encountered in the emergency department (ED). Nondihydropyridines (Verapamil and Diltiazem) are more lethal in overdose compared to dihydropyridines. The toxicity of these drugs is an extension of their therapeutic effect resulting from blockade of Ltype calcium channels in smooth muscle cells, myocardial cells, and beta cells of the pancreas. Significant overdoses can present with bradycardia, hypotension, cardiac arrest, hyperglycemia, metabolic acidosis and shock that can result in death. There have been many reported cases of Diltiazem toxicity treated with what would be considered standard approaches to treatment. However, very little has been reported on massive overdoses with Diltiazem and successful management of such cases. Here, we report on a young patient who self reportedly overdosed on two bottles of Diltiazem (approximately 60 pills). Initially, she was asymptomatic but shortly after her presentation, she became hemodynamically unstable. In this case report we discuss how we successfully managed the patient and give recommendations for management of such massive lethal overdoses.